Tennessee, 2001

Tornado and Flash Flood in Tennessee, November 26 to 27, 2001

November 26 to 27, 2001 · NWS MEG · 10 events in 9 counties and zones

8 thunderstorm wind, 1 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
15
Property damage
$1.8 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 26, 8:35 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 26, 8:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CST MON NOV 26 2001

COLD FRONT EXTENDED FROM SOUTH CENTRAL IOWA SOUTH THROUGH MISSOURI
INTO NORTHWEST ARKANSAS. THUNDERSTORMS CONTINUE ACROSS MUCH OF THE
WESTERN HALF OF FORECAST AREA. HAVE UPDATED FORECAST A COUPLE OF
TIMES ALREADY TO HANDLE TORNADO WATCHES. NO OTHER CHANGES ARE NEEDED
TO FORECAST AT THIS TIME.

.MEG...NONE.

In the hours before

Special weather statement, Nov 26, 8:56 PM CST, 4 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CST MON NOV 26 2001

...TORNADO WATCH CANCELLED FOR PARTS OF NORTHEAST ARKANSAS...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PARTS OF NORTHEAST
ARKANSAS. TORNADO WATCH NUMBER 827 HAS BEEN CANCELLED FOR RANDOLPH
AND LAWRENCE COUNTIES IN NORTHEAST ARKANSAS.

TORNADO WATCH NUMBER 827 REMAINS IN EFFECT UNTIL 11 PM FOR THE
FOLLOWING COUNTIES.

IN ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI...POINSETT...
CROSS...CRITTENDEN...ST. FRANCIS AND LEE.

IN MISSOURI...DUNKLIN AND PEMISCOT

IN TENNESSEE...LAKE...OBION...WEAKLEY...HENRY...DYER...GIBSON...
CARROLL...LAUDERDALE...CROCKETT...TIPTON...HAYWOOD...MADISON...
HENDERSON...DECATUR...SHELBY...FAYETTE...HARDEMAN...CHESTER...
MCNAIRY AND HARDIN.

IN MISSISSIPPI...DESOTO...MARSHALL...BENTON...TIPPAH...ALCORN...
PRENTISS...TISHOMINGO...TUNICA...TATE AND UNION.

The radar

The Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Tipton

When
November 26, 9:00 PM CST to 11:00 PM CST
Where
Tipton County, Covington
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -88.833

Several buildings had water in their basements. A dozen roads were flooded.

Thunderstorm Wind, Shelby

When
November 26, 10:30 PM CST to 10:35 PM CST
Where
Shelby County, Collierville
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
35.817, -88.600

Several homes were damaged.

Tornado, Henry

When
November 26, 11:25 PM CST to 11:35 PM CST
Where
Henry County, 5 mi SE of Paris
Rating
F3
Path length
5 mi
Path width
200 yd
Deaths
2 direct, 0 indirect
Injuries
12 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
35.267, -89.000

The tornado touched downed southeast of Paris and moved northeast. Ten homes and buildings were completely destroyed and 46 others were damaged. Two persons were killed when their mobile home was destroyed by the tornado. Numerous trees were knocked down.

Thunderstorm Wind, Fayette

When
November 26, 11:34 PM CST to 11:40 PM CST
Where
Fayette County, Laconia
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
UNKNOWN
Coordinates
35.633, -88.817

One mobile home, a shop and a few barns were destroyed. Twenty-five houses were damaged. Many trees and power lines were knocked down.

Thunderstorm Wind, Haywood

When
November 26, 11:50 PM CST to 11:55 PM CST
Where
Haywood County, 1 mi SW of Hillville
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
35.283, -89.267

Several mobile homes were damaged. Several cars were blown around. Some trees and power lines were knocked down.

Thunderstorm Wind, Hardeman

When
November 27, 12:01 AM CST to 12:05 AM CST
Where
Hardeman County, Bolivar
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
35.650, -88.400

A few power lines were blown down.

Thunderstorm Wind, Madison

When
November 27, 12:07 AM CST to 12:15 AM CST
Where
Madison County, Jackson
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.250, -88.250

Some trees and power lines were knocked down in the southwest part of Jackson.

Thunderstorm Wind, Madison

When
November 27, 12:20 AM CST to 12:35 AM CST
Where
Madison County, Countywide
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -89.667

Numerous trees and power lines were knocked down across the county.

Thunderstorm Wind, Carroll

When
November 27, 12:40 AM CST to 12:45 AM CST
Where
Carroll County, Cedar Grove
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
35.433, -89.183

One mobile home was damaged. Several trees and power lines were blown down.

Thunderstorm Wind, Henderson

When
November 27, 1:00 AM CST to 1:05 AM CST
Where
Henderson County, Lexington
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Twelve homes had some of their shingles blown off.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Madison2001-11-2632FemaleMobile/Trailer HomeDirect
Thunderstorm Wind, Madison2001-12-023MaleMobile/Trailer HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyThe tornado archive for Tennessee, 2001Warnings in Tennessee, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276096, 5276091, 5276088, 5276089, 5276093, 5276094, 5276092, 5276095, 5276097, 5276090.